Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Albuquerque, NM

August 2, 2019Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2019, 12:10 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 12:10 PM MST (19:10 UTC)
Expired
Aug 2, 2019, 3:02 PM MST
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WGUS55 KABQ 021910
FFWABQ
NMC006-022215-
/O.NEW.KABQ.FF.W.0016.190802T1910Z-190802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
110 PM MDT Fri Aug 2 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North central Cibola County in west central New Mexico...

* Until 415 PM MDT.

* At 110 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Cibola County.

This will impact the Diener Canyon wild fire burn scars. Some 
locations impacted due to the Diener Canyon scar include Forest 
Roads 480 and 504 as well as Ojo Redondo Campground and Post Office 
Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Diener Canyon wild 
fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.

&&

LAT...LON 3523 10808 3516 10801 3513 10805 3517 10816
      3522 10815

$$

24
2 follow-up statements
947 
WGUS75 KABQ 022028
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
228 PM MDT Fri Aug 2 2019

NMC006-022215-
/O.CON.KABQ.FF.W.0016.000000T0000Z-190802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
228 PM MDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
NORTH CENTRAL CIBOLA COUNTY...

At 227 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area.  Flash flooding is expected to continue.

Flash flooding will remain over mainly rural areas of north central
Cibola County.

This will impact the Diener Canyon wild fire burn scars. Some 
locations impacted due to the Diener Canyon scar include Forest 
Roads 480 and 504 as well as Ojo Redondo Campground and Post Office 
Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Diener Canyon fire 
burn area.

Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.

&&

LAT...LON 3523 10808 3516 10801 3513 10805 3517 10816
      3522 10815

$$

24
710 
WGUS75 KABQ 022202
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
402 PM MDT Fri Aug 2 2019

NMC006-022212-
/O.CAN.KABQ.FF.W.0016.000000T0000Z-190802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
402 PM MDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CIBOLA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3523 10808 3516 10801 3513 10805 3517 10816
      3522 10815

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:34 AM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 2, 10:34 AM MST, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Fri Aug 2 2019

.AVIATION...
18Z TAF CYCLE
A seasonably moist and increasingly unstable air mass will support
an active crop of thunderstorms across the area this afternoon into
the evening. The mid- to upper level high center has shifted a little
farther west during the past 24-hours with a rather ill- defined
center wobbling just southeast of ABQ. As a result, storm motions
will be nearly stationary and erratic. The one exception will be
across the northeast quarter of the state where the flow aloft will
steer storms to the southeast. This is also one area where isolated
strong if not briefly severe storms will be possible 20Z to 02Z.
Elsewhere, mountain top obscurations will be possible with lcl MVFR
or IFR cigs and vsby with any of the stronger thunderstorms. Outflow
boundary interactions becoming key for impacts at ABQ area terminals
after 22Z. KJ

&&

.PREV DISCUSSION...1130 AM MDT Fri Aug 2 2019...
.UPDATE...
Updated the forecast package to include a Flash Flood Watch across
the eastern slopes of the Sangre de Cristos, with a particular
concern for the Ute Park burn scar. Slow moving thunderstorms in
this area have the potential for locally heavy rainfall and
associated flash flooding. In addition, increased sky cover from
Union to Quay counties based on current satellite trends. Also,
lowered temperatures in these areas based off the current sky cover.

&&

.PREV DISCUSSION...535 AM MDT Fri Aug 2 2019...
.AVIATION...
12Z TAF CYCLE
Upper high center drifting back to the west and over NM. This will
allow a surface boundary to drop into ne NM aft 18Z, with convection
increasing in association with the boundary through ern NM. Plentiful
moisture persisting so expect showers and tstms to redevelop aft 18Z
over the wrn and nrn high terrain as well. Movement will be slow and
erratic, with terrain briefly obscured in lcl MVFR cigs/vsbys in the
stronger storms.

&&

.PREV DISCUSSION...301 AM MDT Fri Aug 2 2019...
.SYNOPSIS...
An increase in moisture today will result in an uptick in showers and
storms, especially across northeast New Mexico. The primary concern
today will be flash flooding as storm motions will be slow. Locally
heavy rainfall will be likely especially with the strongest and
slower moving storms. Burn scars will be especially susceptible to
flash flooding. Scattered to numerous storms will remain in the
forecast through the weekend for most of the area, and flash
flooding will remain a concern each day. Temperatures today will be
near normal in the west and above normal across the eastern plains.
Temperatures will cool down slightly to more seasonable normals in
the east this weekend before rising again early next week.

&&

.DISCUSSION...
The upper-level high is currently centered near the NM/TX border, and
one of the more important features to note with it is the shortwave
that is embedded within the flow. Currently, that shortwave is
located in eastern CO and was responsible for generating convection
in that area yesterday. The high will move slightly west today,
centering itself over the state, and as it does so, that disturbance
will rotate clockwise around the high and into eastern NM. This will
also send a weak backdoor cold front southwestward through the plains
Friday. Moisture will increase substantially behind the boundary,
and the shortwave will enhance lift and increase convective activity
into the weekend. PWAT values are forecast to be near to over an inch
across most of the forecast area on Friday with slightly lower PWATs
across the southeast plains and the Four Corners region. With the
high pressure centered over NM, storm motions will be slow and
erratic. This combined with deep moisture will likely result in
torrential rainfall, especially over the northeast. Burn scars, such
as the Ute Park burn area, will be especially vulnerable to flash
flooding. Outflow boundaries will play a big part in new storm
development and propagation.

As the high stays in place over the state this weekend, drier air
will begin to work its way around the high and into eastern NM. This
will reduce storm chances across the eastern third of the state
Saturday and especially Sunday. Scattered to numerous showers and
storms will stay in the forecast though for areas along and west of
the central mountain chain as the moisture continues to be recycled.
Storm motions will continue to be slow, and flash flooding will
remain a significant concern through the weekend.

The GFS and ECMWF have come into better agreement with shifting the
upper high to our west into AZ early next week. However, there are
differences between the two as to storm coverage. The GFS continues
to be the more enthusiastic model and has a lot more QPF and storm
coverage than the ECMWF. Regardless, enough moisture will stay in
place to keep precipitation chances in the forecast through the first
half of the week with the high terrain being the usual favored
areas. One of the more interesting features to note in the models
late next week is a strong low pressure system approaching the
Pacific NW coast by late Wednesday/early Thursday. Both models depict
this feature which pushes the upper high back to our east. This
placement of the high would draw Gulf moisture into western NM which,
in turn, generates more convection late next week. However, the
current run of the ECMWF has a secondary low farther south near the
SoCal border at the same time. This feature helps pull in even more
moisture into western NM. If this pans out, it would certainly help
our precipitation chances.

15

&&

.FIRE WEATHER...
Upper high center to migrate back from Texas into New Mexico during
the next 24 hours. This will allow storms to drift off the Sangre de
Cristo mountains into northeast New Mexico as well as for surface
fronts to enhance convection over northeast New Mexico which then
propagate into the east central and southeast plains during the
evening/overnight hours. Low level moisture will be enhanced into
central and western New Mexico on an east to west flow Saturday and
Sunday. Slow and erratic movement of showers and storms will lead to
potential for locally heavy rain and flooding today through the
weekend. The upper high center will attempt to drift back to the
east of New Mexico mid to late next week, possibly leading to a
better defined monsoon plume over western and northern New Mexico.

Overnight humidity recoveries through next week will be good to
excellent. The proximity of the upper high center will result in
some localized fair to poor ventilation rates over the west and
north today and Saturday, and from the Continental Divide to the
central mountain chain Sunday. Areas of fair to poor rates will
persist through much of next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for the following
zones... NMZ515-528.

&&
Hazardous weather outlook, Aug 2, 2:19 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Fri Aug 2 2019

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
319 AM MDT Fri Aug 2 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected across
the area today, and some will be capable of producing heavy rainfall.
Northeast New Mexico will be especially favored for localized heavy
rainfall and flash flooding through the evening. Burn areas, such as
the Ute Park burn scar, will be the most vulnerable to flash flooding
due to slow storm motions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous showers and storms will favor central and
western New Mexico this weekend and through early next week where
locally heavy rainfall is possible. Localized areas of flash
flooding may occur Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:58 AM MSTFlash Flood WatchABQ7 hr
Aug 2, 11:38 AM MSTAreal Flood AdvisoryABQCibola112 min
Aug 2, 12:05 PM MSTAreal Flood AdvisoryABQCibola115 min
Aug 2, 12:16 PM MSTAreal Flood AdvisoryABQLos Alamos, Sandoval119 min
Aug 2, 1:15 PM MSTSpecial Weather StatementABQ30 min
Aug 2, 1:33 PM MSTAreal Flood AdvisoryABQMcKinley117 min
Aug 2, 1:52 PM MSTSpecial Weather StatementABQ23 min
Aug 2, 2:17 PM MSTAreal Flood AdvisoryABQCatron118 min
Aug 2, 2:27 PM MSTSpecial Weather StatementABQUnion18 min
Aug 2, 2:34 PM MSTSpecial Weather StatementABQBernalillo26 min
Aug 2, 2:51 PM MSTAreal Flood AdvisoryABQSandoval114 min
Aug 2, 2:57 PM MSTAreal Flood AdvisoryABQSocorro2 hr
Aug 2, 2:57 PM MSTSpecial Weather StatementABQUnion33 min
Aug 2, 3:01 PM MSTAreal Flood AdvisoryABQCatron, Socorro119 min
Aug 2, 3:04 PM MSTSpecial Weather StatementABQGuadalupe26 min
Aug 2, 3:49 PM MSTSpecial Weather StatementABQBernalillo26 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.